Maine, 2003

High Wind in Maine, January 21, 2003

January 21, 2003 · NWS CAR · 1 event in 1 county or zone

with wind gusts in excess of 60 mph reported across coastal Washington County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intense low pressure lifting through the maritimes toward Labrador produced strong winds...with wind gusts in excess of 60 mph reported across coastal Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 21, 2:41 PM EST, 5 hours 49 minutes earlier.

Area forecast discussion, Jan 21, 2:41 PM EST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
241 PM EST TUE JAN 21 2003

.SYNOPSIS...INTENSE LOW PRESSURE OVER THE MARITIMES WILL CONTINUE TO BRING
VERY COLD ARCTIC AIR ON STRONG WEST WINDS TONIGHT INTO WEDNESDAY...CREATING
DANGEROUS WIND CHILLS ACROSS ALL OF NORTHERN AND DOWNEAST MAINE. LIGHT SNOW
IS LIKELY WEDNESDAY NIGHT INTO THURSDAY MAINLY ACROSS THE NORTH AS MOISTURE
CIRCULATES BACK SOUTHWARD AROUND THE INTENSE LOW OVER THE MARITIMES. ANOTHER
LOW EXPECTED TO DEVELOP OFF THE MID ATLANTIC COAST WILL BRING A CHANCE OF
SNOW TO MAINLY DOWNEAST MAINE THURSDAY NIGHT AND FRIDAY.

DISCUSSION...TNGT AND WED: ALL MODELS INDICATE CONTINUING WIND ADVISORY WIND
SPEEDS OVERNIGHT. WINDS ACCOMPANIED BY FALLING TEMPS WHICH SHOULD EASILY
REACH THE -10S MOST LOCATIONS LATE TNGT WILL JUSTIFY EXPANDING THE WIND
CHILL WARNING TO THE COAST...WHICH WE PLAN ON KEEPING IN PLACE THROUGH WED
MORN. CLDS HAVE BEEN MUCH LESS THAN ANTICIPATED ACROSS THE N...SO WE WILL
INDICATE A GRADUAL INCREASE IN CLDS LATE TNGT INTO WED...MENTIONING
FLURRIES N ON WED AS THE BEGINNING OF MID LVL WARM ADVCN FROM THE MARITIMES
LOW WARM OCCLUSION BEGINS TO APPCH.

WED NGT AND THU: ALL GUIDANCE CONTINUES TO INDICATE INTENSE LOW PRESSURE
WILL REMAIN NEARLY STATIONARY OVER THE MARITIMES. AVN SOLUTION IS SHOWING
WARM AIR PIVOTING AROUND THE TOP OF THE LOW AND SETTING UP OVER-RUNNING FROM
WARM ADVECTION COMING DOWN FROM THE NORTH. THEREFORE...WE WILL CONTINUE TO
ADVERTISE POPS BOTH PDS WEIGHTING HIGHER LIKELY POPS ACROSS THE N WED NGT.

THU NGT AND FRI: WE NOTED  BIG DIFFERENCES BETWEEN THE ETA AND AVN FOR
THIS PTN OF THE FCST...WITH THE AVN INDICATING A DEFORMATION BAND OF CLDS/SN
SETTING UP OVR THE REGION...SPCLY DOWNEAST MAINE...AS LOW PRES ASSOCIATED
WITH A DIGGING S/WV FROM THE MIDWEST DEEPENS OFF THE MID ATLC COAST AND
TURNS NE TOWARD NEWFOUNDLAND. THE ETA KEEPS THIS SYSTEM...ALONG WITH ANY
MOISTURE WELL TO OUR S. WILL KEEP CONTINUITY FROM PREVIOUS FCST AND MENTION
OF CLDS AND BEST CHC OF SN ACROSS DOWNEAST MAINE THESE PDS.

EXTENDED: NEXT CHC OF SIGNIFICANT PRECIP WILL BE WITH TWO S/WVS HERALDING
WARM ADVCN AND MILDER TEMPS FROM THE WEST NEXT WEEK. THE FIRST SHOULD
ARRIVE LATE SUN INTO MON. THE NEXT SYSTEM SHOULD ARRIVE LATE DAY 7...
I.E...TUE NGT. MRF 1000-850 MB THICKNESSES OF GREATER THAN 1300 M FOR
DOWNEAST MAINE FOR THIS EVENT ARE NOT SUPPORTED BY THE OTHER EXTENDED
MODELS...SO WE KEPT PRECIP TYPE AS SN FOR THIS PD.

LEANED WITH A BLEND OF AVN AND MRF ENSEMBLE TEMP/POP MOS THROUGH THE
SHORT RANGE. OVERALL CONFIDENCE WITH THIS FCST UPDATE IS AVG.

COASTAL WATERS...WINDS NEVER CAME CLOSE TO STORM FORCE OVR OUR WATERS TDY.
LOOKING AT ETA BUFKIT PROGGED WIND PROFILES INDICATE STRONGER WINDS...IN
THE ORDER OF 45 TO 50 KT...WORKING DOWN THE SOUNDING TO 2000 FT ABV MSL
FROM 5000 FT LATER TNGT. THIS WOULD IMPLY WINDS INCREASING TO STRONG GALE
CATEGORY LATE TNGT INTO ERLY WED WITH POSSIBLE STORM FORCE WINDS...BUT
ATTM WE DO NOT BELIEVE WINDS SHOULD AVG STORM FORCE OVR THE WATERS FOR MORE
THAN AN HOUR OR TWO...SO WE WILL ADVERTISE STRONG GALES THRU WED MORN...
LESSER GALES LATE WED INTO WED NGT...DIMINSHING TO SCA ON THU AS THE MSL
PRES GRAD/LLVL COLD ADVCN WEAKENS.

.CAR...WIND CHILL WARNINGS TNGT AND WED MORN ALL ZONES.
       WIND ADVISORY (WORDING IN WIND CHILL WARNING) TONIGHT
       ZONES 1>6/10/11/15>17/29>32.

       COASTAL WATERS: GALE WARNING AND HEAVY FREEZING SPRAY WARNING
       THROUGH WED NGT.

VJN
Hazardous weather outlook, Jan 21, 6:53 AM EST, 13 hours 37 minutes before
MEZ001>006-010-011-015>017-029>032-211345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
653 AM EST TUE JAN 21 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY
INTENSE LOW PRESSURE OVER THE MARITIMES WILL CAUSE STRONG WESTERLY
WINDS OF 25 TO 35 MPH TODAY. THIS WILL COMBINE WITH A LOW WATER
CONTENT SNOW COVER TO CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW.
THE STRONG WINDS WILL ALSO COMBINE WITH COLD ARCTIC AIR TO PRODUCE
DANGEROUS WIND CHILLS TODAY INTO TONIGHT. THEREFORE WIND CHILL
WARNINGS ARE IN EFFECT IN NORTHERN AREAS TODAY FOR WIND CHILLS OF 25
TO 35 BELOW ZERO AND WIND CHILL ADVISORIES OVER SOUTHERN AREAS FOR
WIND CHILLS OF 20 TO 30 BELOW ZERO. WIND CHILL WARNINGS ARE IN
EFFECT FOR ALL AREAS TONIGHT. ADVISORIES FOR BLOWING SNOW ARE IN
EFFECT FOR ALL AREAS TODAY. STORM WARNINGS ARE IN EFFECT ALONG THE
COAST.

.DAYS TWO THROUGH SEVEN...
ALTHOUGH WINDS ARE EXPECTED TO DIMINISH WEDNESDAY...WIND CHILL
ADVISORIES MAY BE REQUIRED AGAIN DUE TO THE EXTREMELY COLD AIR MASS.
A GALE WARNING WILL BE NEEDED ALONG THE COAST WEDNESDAY. LIGHT SNOW
IS ALSO POSSIBLE WEDNESDAY NIGHT AS WARMER AIR CIRCULATES AROUND THE
INTENSE LOW PRESSURE SYSTEM OVER THE MARITIMES.

STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND
WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

MIGNONE

In the hours before

Special weather statement, Jan 21, 7:10 PM EST, 1 hour 20 minutes before
MEZ001>006-010-011-031-032-220600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
710 PM EST TUE JAN 21 2003

...LOCALIZED AREAS OF BLOWING AND DRIFTING SNOW COULD CREATE
HAZARDOUS DRIVING CONDITIONS ON NORTH-SOUTH ROADWAYS...

STRONG WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CAUSE
BLOWING AND DRIFTING SNOW THROUGH THE EARLY MORNING HOURS ON EXPOSED
AREAS OF NORTH-SOUTH ROADWAYS...SUCH AS U.S. ROUTE 1 AND INTERSTATE
95 FROM HOWLAND NORTH. VISIBILITIES WILL BE FURTHER REDUCED WHERE THE
WIND FUNNEL BETWEEN BUILDINGS...TREE BREAKS...AND ACROSS OPEN FIELD
AREAS. MOTORISTS SHOULD SLOW DOWN WHEN ENTERING AREAS OF BLOWING
SNOW AND BE PREPARED FOR BRIEF WHITE-OUT CONDITIONS...AND DRIFTING
ACROSS THE ROADWAY MAKING TRAVEL MORE DIFFICULT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RLN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal Washington

When
January 21, 8:30 PM EST
Where
Coastal Washington forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338906.